Most people develop tinnitus as a symptom of hearing loss. When you lose hearing, your brain undergoes changes in the way it processes sound frequencies. A hearing aid is a small electronic device that uses a microphone, amplifier, and speaker to increase the volume of external noises. This can mollify neuroplastic changes in the brain’s ability to process sound.
The most common noise is the sound of rapid or turbulent blood flow in major vessels of the neck. This abnormal blood flow may occur because of a reduced red blood cell count (anemia) or a blockage of the arteries (atherosclerosis) and may be worsened in people with poorly controlled high blood pressure (hypertension). Some small tumors of the middle ear called glomus tumors are rich in blood vessels. Although the tumors are small, they are very near the sound-receiving structures of the ear, and blood flow through them can sometimes be heard (only in one ear). Sometimes, blood vessel malformations that involve abnormal connections between arteries and veins (arteriovenous malformations) develop in the membrane covering the brain (the dura). If these malformations are near the ear, the person sometimes can hear blood flowing through them.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×